ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (9)
EGFR inhibitor-induced acneiform eruption
Print
Other Resources UpToDate PubMed

EGFR inhibitor-induced acneiform eruption

Print Images (9)
Contributors: Jeffrey M. Cohen MD, Viswanath Reddy Belum MD, Mario Lacouture MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Papulopustular (acneiform) drug eruption is the most common of all epidermal growth factor receptor (EGFR) inhibitor (EGFRI)-induced dermatologic adverse events.

Acneiform eruptions are seen in 75%-90% of EGFRI-treated patients, but the incidence and severity vary with the type of drug used, being higher with the monoclonal antibodies cetuximab and panitumumab than with the low molecular weight tyrosine kinase receptor inhibitors erlotinib, lapatinib, and gefitinib. Lapatinib, being an EGFR / human epidermal growth factor receptor 2 (HER2) inhibitor, has a much lower incidence of side effects.

The multikinase inhibitors sunitinib and sorafenib may also induce a similar eruption in 20% and 40% of patients, respectively.

The EGFR plays a vital role in epidermal homeostasis by regulating keratinocyte proliferation, differentiation, and survival. Inhibition of the EGFR leads to the elaboration of a number of inflammatory cytokines and chemokines, and recruitment of inflammatory cells (neutrophils and lymphocytes) in the dermis, ultimately resulting in a papulopustular eruption.

Onset is within the first 2 weeks of initiation of treatment (range, 3-182 days), and resolves within 4 weeks of discontinuation of EGFRI therapy.

The eruption typically appears over the face, scalp, and upper trunk, and may be associated with pain, burning, pruritus, and dysesthesias.

Increased incidence and severity of acneiform eruptions have been associated with:
  • Higher doses of the drug
  • Sun exposure (UV radiation)
  • Age over 70 years in non-small cell lung cancer (NSLC) patients treated with erlotinib
  • Age under 70 years in colon cancer patients treated with cetuximab
A lower incidence has been noted with smoking (protective) in NSLC patients treated with erlotinib.

Four distinct clinical phases of evolution may be noted:
  1. Week 1: Sensory disturbance (erythema, edema, and dysesthesias)
  2. Weeks 1-3: Appearance of papulopustular eruption
  3. Weeks 3-4: Crusting (drying of purulent material)
  4. After 4 weeks: Residual erythema, telangiectasias, and xerosis
As per the current National Cancer Institute's Common Terminology Criteria for Adverse Events (NCI-CTCAE v5), the severity of the acneiform eruption has been described in 5 grades:
  • Grade 1 – Papules and/or pustules covering <10% body surface area (BSA), which may or may not be associated with symptoms of pruritus or tenderness.
  • Grade 2 – Papules and/or pustules covering 10%-30% BSA, which may or may not be associated with symptoms of pruritus or tenderness; associated with psychosocial impact; limiting instrumental activities of daily living (ADL).
  • Grade 3 – Papules and/or pustules covering >30% BSA, which may or may not be associated with symptoms of pruritus or tenderness; limiting self-care ADL; associated with local superinfection, with oral antibiotics indicated.
  • Grade 4 – Papules and/or pustules covering >30% BSA, which may or may not be associated with symptoms of pruritus or tenderness and are associated with extensive superinfection, with intravenous (IV) antibiotics indicated.
  • Grade 5 – Death.
Of note, there have been data to suggest that the appearance of acneiform eruptions in patients on EGFRI therapy has been associated with increased response to therapy and overall survival in NSLC and metastatic colorectal cancer.

Even though most of the cases are mild to moderate, this eruption not only decreases patients' health-related quality of life (with symptom and functioning of patients being most affected), but also results in the discontinuation and temporary interruption of treatment by 32% and 76% of physicians, respectively.

EGFRI therapy has been associated with other cutaneous side effects including xerosis, nail changes (paronychia and pyogenic granulomas), hair changes (ie, scalp, eyelashes, beard area), and telangiectasias. Uncommonly, purpuric skin lesions, including nonfollicular purpuric pustules on the lower extremities, have been reported with EGFRI (see drug-induced non-palpable purpura for further discussion).

Codes

ICD10CM:
L70.8 – Other acne

SNOMEDCT:
238995004 – Acneiform drug eruption

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 03/20/2018
Last Updated: 04/20/2018
Copyright © 2019 VisualDx®. All rights reserved.
EGFR inhibitor-induced acneiform eruption
Print 9 Images
View all Images (9)
(with subscription)
EGFR inhibitor-induced acneiform eruption : Face, Follicular configuration, Neck, Painful skin lesions, Pustule, Scalp, Smooth papule, Superior chest
Clinical image of EGFR inhibitor-induced acneiform eruption
Copyright © 2019 VisualDx®. All rights reserved.